Heat, Wichita
- When
- July 14, 11:00 AM CST to 7:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 14th through 16th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 14th through 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:03 AM CST, 5 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
603 AM CDT Sun Jul 14 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Sun Jul 14 2024
Showers and thunderstorms are developing across southern Kansas
this morning. These appear to be associated with isentropic ascent
that is augmented by the low-level jet. There is a chance (~20%
at a given location) that these showers and storms will impact
northern Oklahoma early this morning before they dissipate.
Otherwise, the hot weather will continue today as the Southern
Plains remains on the eastern periphery of a ~599 dam mid-level
ridge and associated low-level thermal ridge.
The low-level thermal ridge is forecast to strengthen and expand
farther to the east today. For example, the 850 mb temperature on
last night's 00Z Norman Sounding was 20.6 deg C. For this
afternoon, the 850 mb temperature is progged to rise to ~24 deg C
at Norman. As a result, forecast high temperatures are 3 to 5 deg
F higher today. High temperatures should range from the mid 90s
to mid 100s deg F. Air temperatures or heat index values will be
near to above 105 deg F across the northern half of Oklahoma,
where a Heat Advisory is in effect.
Mahale
&&
.LONG TERM...
(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 14 2024
Monday and Tuesday will likely be hotter across a larger part of
the area as the low-level thermal ridge advects to the northeast
ahead of cold front slowly moving southward across the Plains.
Heat Advisories will likely be needed on both days. Depending on
the timing the next cold front, a Heat Advisory may also be needed
for parts of the area on Wednesday.
By Wednesday into Thursday, both deterministic models and
ensemble members still indicate a significant pattern change is
likely across the Southern Plains as the synoptic-scale pattern is
forecast to transition to northwest flow as the ridge amplifies
to the west and a trough amplifies to the east.
Northwest flow will allow for a cold front to advance southward
into Oklahoma and north Texas Wednesday into Thursday with a
chance for showers and thunderstorms. A cooler air mass--likely
below average temperatures--will advect southward into the Plains.
Probabilistic guidance indicates a >50% chance that high
temperatures will only be in the 80s deg F across the northern
half of Oklahoma by Thursday. There is a reasonable chance this
pattern will persist into the upcoming weekend with not as hot
weather and a continued chance for rain.
Mahale
&&
.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Sun Jul 14 2024
An area of mid-level clouds and some embedded showers is moving
southward out of southern Kansas into northern Oklahoma this
morning. Did not include SHRA at the KPNC TAF due to the isolated
nature of the showers, but brief rain is possible at TAF sites.
VFR conditions will prevail regardless, with winds expected to be
out of the southwest this afternoon at 10-15 knots.
Meister
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 98 76 101 78 / 0 0 0 0
Hobart OK 101 76 103 78 / 0 0 0 0
Wichita Falls TX 101 78 103 79 / 0 0 0 0
Gage OK 105 75 105 75 / 0 0 0 0
Ponca City OK 103 77 106 79 / 0 0 0 0
Durant OK 98 77 101 78 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ004>013-017>020.
TX...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...04Hazardous Weather Outlook National Weather Service Norman OK 539 AM CDT Sun Jul 14 2024 OKZ004>048-050>052-TXZ083>090-151045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 539 AM CDT Sun Jul 14 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Hot and humid conditions are expected this afternoon with temperatures or heat indices likely exceeding 105 degrees across northern Oklahoma. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Heat... Hot and humid conditions will continue with heat indices likely exceeding 105 degrees Monday through Wednesday across parts of the area. .Thunderstorms... There are occasional chances for thunderstorms Tuesday night through Saturday with the highest chance Wednesday into Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201808, 1201811, 1201812, 1201813, 1201815, 1201816, 1201817.